Dougherty Co. health officials cautioning opioid overdoses as cases rise

The Dougherty County health department recently changed their hours (Source: WALB)
The Dougherty County health department recently changed their hours (Source: WALB)
Published: Aug. 17, 2022 at 6:10 PM EDT
Email This Link
Share on Pinterest
Share on LinkedIn

ALBANY, Ga. (WALB) - The Dougherty County Health Department is cautioning residents about opioid overdoses as the misuse of drugs like fentanyl has become a national health crisis.

According to the CDC, drug overdose-related deaths have increased since 1999.

In 2022, there have been 29 drug-related deaths in Dougherty County among residents ages 24-64. Fentanyl has also been present in most opioid overdoses in Dougherty County this year.

Opioid overdose deaths are preventable.

The health department encourages all residents to recognize the signs and symptoms of an opioid overdose:

  • Pinpoint pupils
  • Unconsciousness
  • Respiratory depression
  • Awake, but unable to talk
  • Limp posture
  • Pale or clammy face
  • Blue lips and fingernails
  • Purple or gray skin. For lighter-skinned people, the skin turns bluish purple. For darker-skinned people, the skin turns grayish or ashen
  • Slow, shallow, or irregular breathing or no breathing at all
  • Pulse is slow, erratic, or not there at all
  • Choking sounds or a snore-like gurgling noise

Anyone who suspects a drug overdose is advised to administer naloxone if available and know how to use it.

Naloxone is an opioid antagonist that can reverse the effects of an opioid overdose and can be found at pharmacies in Georgia without a prescription under a standing order from the Commissioner.

Naloxone is also available for free at the Dougherty County Health Department on Wednesdays, from 1-5 p.m.

Copyright 2022 WALB. All rights reserved.